MAUDE Adverse Event Report: STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT 8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT 8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 0225-6080
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that : "(b)(6) patient, undergoing osteosynthesis surgery by a shin nail on the left following a fracture of the left leg.The reamer has broken during the reaming of the left tibial shaft of the patient.The broken piece was recovered.The reamer was put into operation on 17/08/2016 and sterilized 358 times.Clinical consequences and current status of the patient or person involved: lengthening of the operating time.Risk of loss of an element in the tibial shaft.".
 
Event or Problem Description
The customer reported that: "19-year-old patient, undergoing osteosynthesis surgery by a shin nail on the left following a fracture of the left leg.The reamer has broken during the reaming of the left tibial shaft of the patient.The broken piece was recovered.The reamer was put into operation on (b)(6) 2016 and sterilized 358 times.Clinical consequences and current status of the patient or person involved: lengthening of the operating time.Risk of loss of an element in the tibial shaft.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the im reamer was received with its reamer head detached from the spiral.Spiral overall looked in an alright state.However, the point of detachment shows signs of excessive rotation and slight burn mark due to generated heat during use.The adapter necked from the breaking point.This manner of detachment and deformation indicates towards torsional overload.The reamer head shaft diameter of the was observed to be 6.48mm against the required diameter in the range of 6.40mm to 6.60mm.Similarly, the average hardness of the drill was observed to be 47.4 hrc against the required hardness in the range of 46.0hrc to 50.0hrc.As per the dimensional inspection and hardness testing, the returned reamer was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause of the failure was determined to be user related.It¿s a case of a forced breakage of the reamer due to torsional overload.The reason for the torsion overloads could not be determined but most likely the reamer bixcut heads got stuck in the marrow channel during reaming.The operative technique includes that reaming should be done in 0.5mm increments until cortical contact is appreciated.If any additional information is provided, the investigation will be reassessed.

Brand Name
IM REAMER, AO FITTING BIXCUT 8,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11413218
Report Number0009610622-2021-00319
Device Sequence Number17130404
Product Code LXH
UDI-Device Identifier04546540145338
UDI-Public04546540145338
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0225-6080
Device Catalogue Number02256080
Device Lot NumberK0794F3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2021
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer03/17/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age19 YR